Washington, 2014

Flash Flooding and Debris Flows in Washington, August 13 to 15, 2014

August 13 to 15, 2014 · NWS OTX · 7 events in 3 counties and zones

A closed upper-level low over the Washington Cascades delivered a low shear but unstable environment. Sufficient atmospheric moisture, characterized by precipitable water values near one inch, was already in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A closed upper-level low over the Washington Cascades delivered a low shear but unstable environment. Sufficient atmospheric moisture, characterized by precipitable water values near one inch, was already in place. A combination of afternoon heating and lift along spokes of energy pivoting around the main low sparked numerous rounds of wet thunderstorms between the early morning hours of August 13th through morning of the 15th. The heaviest storms were delivering around one inch of precipitation over a thirty to forty minute time period. Several debris flows were observed in areas where the storms moved over burn scars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 9:59 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 12, 9:59 PM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
1059 PM PDT TUE AUG 12 2014

.SYNOPSIS...
Stronger thunderstorms will develop this afternoon and evening
with gusty winds, hail, abundant lightning, and flash flooding
all possible. Wednesday, Thursday and Friday have the potential
for more showers and thunderstorms. Seasonal temperatures and
drier conditions is a good bet for next weekend.

&&

.DISCUSSION...
Rest of tonight: As of now, by far the main threat will be the
potential for burn scar flooding in the Cascades.

With the upper low dry slot surging NE into SE Wa, the nearly
stationary upper low no sits over the Cascades, with an impressive
comma head and band of embedded heavier pcpn rates likely to
remain in and near the Cascades overnight. We've ended the
thunder threat for SE Wa the rest of the night.

For tomorrow... We expect another strong thunderstorm threat to
occur across SE Wa and the Cntrl Idaho Panhandle based on the
CAPE/deep lyr shear pre-storm environment fcst by most models.bz

&&

.AVIATION...
06Z TAFS: With the almost stratiform character of the pcpn shield
near and in the Cascades, ceilings are expected to remain VFR. But
given the rain-rates obs are showing, we'll have to watch this
carefully. Clearing skies for the SE half of Ern Wa and the Idaho
Panhandle are expected the rest of the night. No fog in the fcst
for sheltered valley of North Idaho, in the fcst under these
clearing skies but, again, this will need to be watches. bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  85  62  80  61  81 /  10  40  60  60  50  30
Coeur d'Alene  61  84  60  78  58  81 /  10  40  60  70  60  50
Pullman        58  84  55  77  55  82 /  10  40  60  60  50  20
Lewiston       67  90  66  84  64  88 /  10  40  60  60  50  30
Colville       64  87  58  85  56  84 /  40  50  50  70  60  60
Sandpoint      57  81  53  78  53  77 /  30  50  60  80  80  60
Kellogg        60  82  59  74  57  75 /  10  60  60  70  80  50
Moses Lake     66  88  62  84  61  83 /  20  30  40  60  40  30
Wenatchee      69  86  70  83  68  82 /  50  30  40  60  40  50
Omak           69  87  67  87  64  84 /  80  50  50  60  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington South
     Central Cascade Mountains (Zone 680)-East Washington South
     Central Cascade Valleys (Zone 676).

     Flash Flood Watch through Thursday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 12, 5:03 AM PST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 12 2014

IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG WINDS IS EXPECTED TO TRACK INTO SOUTHERN
WASHINGTON AROUND 4 PM...AND CONTINUE NORTH TO THE CANADIAN BORDER
IN THE EVENING. PRECISE WIND SPEEDS ARE UNCERTAIN BUT LOCALIZED
DAMAGING WINDS IS POSSIBLE.

WHILE NOT AS LIKELY...HAIL IS POSSIBLE WITH SOME STORMS ESPECIALLY
OVER THE BLUE MOUNTAINS...LEWISTON AREA...AND CAMAS PRAIRIE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL.

STORMS WILL BECOME INCREASINGLY WET INTO TONIGHT. HOWEVER GIVEN
DRY FUELS NEW FIRE STARTS ARE EXPECTED. DEBRIS FLOWS ARE POSSIBLE
IN BURN SCAR AREAS IN THE CASCADES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY. THESE STORMS MAY PRODUCE GUSTY WINDS...AND
HAIL.  NEW FIRE STARTS WILL REMAIN POSSIBLE ALTHOUGH STORMS ARE
EXPECTED TO BE WET. BURN SCAR AREAS WILL BE SUSCEPTIBLE TO DEBRIS
FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.

In the hours before

Local storm report, Aug 12, 7:52 PM PST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
852 PM PDT TUE AUG 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     MOSCOW                  46.73N 116.99W
08/12/2014                   LATAH              ID   PUBLIC

            LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
            3RD STREET. REPORT FROM BIG COUNTRY NEWS
            CONNECTION.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 12, 7:54 PM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
854 PM PDT TUE AUG 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     RITZVILLE               47.13N 118.38W
08/12/2014  E60 MPH          ADAMS              WA   PUBLIC

            LARGE TREE DOWN AT GOLF COURSE

0639 PM     TSTM WND GST     MOSCOW                  46.73N 117.00W
08/12/2014  E60 MPH          LATAH              ID   PUBLIC

            6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO
            >5000 PEOPLE.

0605 PM     TSTM WND GST     HARRINGTON              47.48N 118.25W
08/12/2014  E60 MPH          LINCOLN            WA   PUBLIC

            TREES DOWN

0645 PM     TSTM WND GST     4 ENE LINCOLN           47.85N 118.34W
08/12/2014  M59 MPH          LINCOLN            WA   PUBLIC

            WIND GUST TO 59 MPH RECORDED AT SEVEN BAYS
            MARINA.

0730 PM     TSTM WND DMG     1 W HUETTER             47.70N 116.87W
08/12/2014                   KOOTENAI           ID   PUBLIC

            LIMBS DOWN ON A HOME AT STEAMBOAT BEND ROAD

0730 PM     TSTM WND DMG     2 ENE CHATTAROY         47.90N 117.31W
08/12/2014                   SPOKANE            WA   PUBLIC

            29100 N. ELK CHATTAROY RD. REPORTED POWER
            LINE DOWN. REPORTED BY SPOKANE_NEWS

0730 PM     TSTM WND DMG     4 S SPOKANE             47.62N 117.40W
08/12/2014                   SPOKANE            WA   PUBLIC

            2200 S. GRAND BLVD. REPORTED POWER LINE
            DOWN. REPORT BY SPOKANE_NEWS

0430 PM     TSTM WND DMG     3 NNW LAPWAI            46.45N 116.82W
08/12/2014                   NEZ PERCE          ID   TRAINED SPOTTER

            GUST TO 48 MPH AND POWER POLE BLOWN DOWN.
            TIME AND ESTIMATED.

0540 PM     TSTM WND DMG     MOSCOW                  46.73N 116.99W
08/12/2014                   LATAH              ID   PUBLIC

            LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
            3RD STREET. REPORT FROM BIG COUNTRY NEWS
            CONNECTION.

0730 PM     TSTM WND DMG     3 NW SPOKANE            47.70N 117.46W
08/12/2014                   SPOKANE            WA   PUBLIC

            N. DRISCOLL AND W. WELLESLEY, REPORTED POWER
            LINE DOWN. REPORTED BY SPOKANE_NEWS

0646 PM     TSTM WND DMG     2 S COEUR D'ALENE       47.67N 116.79W
08/12/2014                   KOOTENAI           ID   PUBLIC

            TREE LIMB BLOWN DOWN. REPORT FROM TWITTER

0545 PM     TSTM WND DMG     6 NNW TYLER             47.52N 117.81W
08/12/2014                   SPOKANE            WA   PUBLIC

            TREE DOWN BLOCKING TUCKER PRAIRIE ROAD

0520 PM     TSTM WND DMG     MOSCOW                  46.73N 117.01W
08/12/2014                   LATAH              ID   PUBLIC

            LARGE TREE BLOWN DOWN IN TOWN. PHOTO.

0730 PM     TSTM WND DMG     2 NNE SPOKANE           47.69N 117.40W
08/12/2014                   SPOKANE            WA   PUBLIC

            547 E. EMPIRE, REPORTED POWER LINE DOWN.
            REPORTED BY SPOKANE_NEWS

0810 PM     TSTM WND DMG     SANDPOINT               48.28N 116.56W
08/12/2014                   BONNER             ID   LAW ENFORCEMENT

            TREE DOWN ON A POWER LINE.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 12, 8:04 PM PST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
904 PM PDT TUE AUG 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     KELLER                  48.08N 118.68W
08/12/2014                   FERRY              WA   PUBLIC

            TREES DOWN IN KELLER. GUSTS ESTIMATED AT
            40-50 MPH. RELAYED TO SPOTTER VIA HAM RADIO.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 12, 8:19 PM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
919 PM PDT TUE AUG 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     HARRINGTON              47.48N 118.25W
08/12/2014  E60 MPH          LINCOLN            WA   PUBLIC

            TREES DOWN

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 12, 8:28 PM PST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
928 PM PDT TUE AUG 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     MOSCOW                  46.73N 117.00W
08/12/2014  E60 MPH          LATAH              ID   PUBLIC

            6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO
            >5000 PEOPLE.

&&

NWS SPOKANE WA
IRIS SYSTEM
Local storm report, Aug 12, 11:51 PM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1251 AM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 N STUMP CAMPGROUND    47.44N 120.53W
08/13/2014  U0.00 INCH       CHELAN             WA   TRAINED SPOTTER

            MODERATE TO HEAVY RAIN SINCE 10PM...STILL COMING DOWN AT
            TIME OF CALL.

&&

SBODNAR

The radar

The Seattle radar (KATX), 145 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

4 debris flow, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Debris Flow, Chelan

When
August 13, 1:00 AM PST to 2:00 AM PST
Where
Chelan County, 9.21 mi NW of Brief to 9.72 mi NW of Brief
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
NWS Employee
Coordinates
47.977, -120.567

IMET informed us that Pope Creek blew out and changed the channel. The new channel was threatening USFS cabins and resources in the area were forced to sandbag to protect the cabins. Time was estimated. A second hand report stated that Pope Creek sent two feet of mud over Entiat River Road on the east end of Duncan Fire and deposited mud around homes at bottom.

Debris Flow, Chelan

When
August 13, 1:00 AM PST to 1:20 AM PST
Where
Chelan County, 2.5 mi WNW of Blewett to 2.21 mi NW of Blewett
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
47.443, -120.700

Second hand report passed on by the USFS of a debris flow near the Hansel Creek Wildfire burn scar. No additional information was received.

Debris Flow, Chelan

When
August 13, 5:15 AM PST to 6:00 AM PST
Where
Chelan County, 5.49 mi NW of Stehekin to 7.21 mi NW of Stehekin
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
48.365, -120.748

Heavy rain caused a mudslide at Thimbleberry Creek at the 7.5 mile marker on Stehekin Valley Road. Three large culverts and creek channels are filled with debris. The water became rerouted around the debris and along the road to a culvert 1000 feet down valley. A second smaller slide was at the No Named Creek. A third slide is at mile 9.2 where debris slid to a barn and corral at a ranch.

Flash Flood, Chelan

When
August 14, 7:50 AM PST to 8:20 AM PST
Where
Chelan County, 2.45 mi NNW of Lakeside to 1.87 mi N of Lakeside
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.860, -120.078

Numerous spots on Highway 150 between Chelan and Manson experienced flooding from heavy rainfall. Water got into some homes. Rainfall amounts ranged between one inch and one and a half inches.

Debris Flow, Okanogan

When
August 14, 9:00 AM PST to 9:30 AM PST
Where
Okanogan County, 4.05 mi S of Methow to 4.91 mi SW of Methow
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
48.092, -120.016

Debris flowed onto Highway 153 out of small drainages between Black Canyon Road and Squaw Creek Road. Squaw Creek Road washed out approximately five miles west of Highway 153. The entire area was part of the Carlton Complex burn scar.

Heavy Rain, Lincoln

When
August 15, 6:50 AM PST to 7:10 AM PST
Where
Lincoln County, 0.96 mi WSW of Rocklyn
Reported by
Law Enforcement
Coordinates
47.616, -118.270

A small debris flow was observed over Rocklyn Road six miles southwest of Davenport, WA. Rainfall amounts were near one inch.

Flash Flood, Lincoln

When
August 15, 6:55 AM PST to 7:05 AM PST
Where
Lincoln County, 0.87 mi NE of Creston to 1.92 mi ENE of Creston
Cause
Heavy Rain
Reported by
Public
Coordinates
47.760, -118.508

Water was flowing over the roadway half a mile east of Creston on Miles Creston Road.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535170, 535172, 535173, 535177, 535176, 535178, 535184.